DOI 10.7326/0003-4819-136-3-200202050-00009
Delayed-onset heparin-induced thrombocytopenia.
Аннотация
BACKGROUND
Heparin-induced thrombocytopenia presents 5 to 12 days after heparin exposure, with or without arterial or venous thromboemboli. Delayed recognition and treatment of heparin-induced thrombocytopenia contribute to poor patient outcomes.
OBJECTIVE
To describe and increase awareness of a clinical scenario in which the onset or manifestations of heparin-induced thrombocytopenia are delayed.
DESIGN
Retrospective case series.
SETTING
Three large urban hospitals (with active cardiovascular surgery programs).
PATIENTS: 14 patients seen over a 3-year period in whom heparin-induced thrombocytopenia became apparent on delayed presentation with thromboembolic complications.
MEASUREMENTS: Platelet counts, onset of objectively determined thromboembolism, results of heparin-induced platelet factor 4 antibody tests, and outcomes.
RESULTS
Patients went home after hospitalizations that had included heparin exposure--in most cases, with no thrombocytopenia recognized--only to return to the hospital (median, day 14) with thromboembolic complications. Thromboemboli were venous (12 patients, 7 with pulmonary emboli) or arterial (4 patients) or both. Platelet counts were mildly decreased in all but 2 patients on second presentation. On readmission, 11 patients received therapeutic heparin, which worsened the patients' clinical condition and, in all 11 cases, decreased the platelet count (mean at readmission, 143 x 10(9) cells/L; mean nadir after heparin re-exposure, 39 x 10(9) cells/L). Results of serologic tests for heparin-induced antibodies were positive in all patients. Subsequent treatments included alternative anticoagulants (11 patients), thrombolytic drugs (3 patients), inferior vena cava filters (3 patients) and, eventually, warfarin (11 patients). Three patients died.
CONCLUSIONS
Delayed-onset heparin-induced thrombocytopenia is increasingly being recognized. To avoid disastrous outcomes, physicians must consider heparin-induced thrombocytopenia whenever a recently hospitalized patient returns with thromboembolism; therapy with alternative anticoagulants, not heparin, should be initiated.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.